Dr Russ Blog - Muscle Aches with Statins - Now What?
Muscle Aches with Statins - Now What?
Created on 3/6/2012
Statin drugs are in widespread use around the world for good reason - they work well to help lower cholesterol levels.
Diet and exercise should be the primary means of lowering cholesterol -
but for those who have tried diet and lifestyle interventions and still have high cholesterol, well, thank goodness for medication like statins - they not only help lower cholesterol, but also appear to lessen the risk for an assortment of health disorders.
Some people, however, develop muscle aches and fatigue in association with the taking of a statin drug. They might feel this places them between a rock and a hard place - they need to take the statin to lower their cholesterol level, but they don't feel good when they take it.
What to do?
Good options exist.
First things first - meet with your doctor. A simple change in the type of statin drug you are using, or even the dosage, may make all the difference.
Beyond that, it's worthwhile discussing 2 supplements with your doctor:
- vitamin D
- Coenzyme Q10 (CoQ10)
Most people already know about the importance of maintaining adequate vitamin D levels for optimal health -
but you may not know that sufficient vitamin D in the body may also lessen the incidence of the muscle aches and pains sometimes experienced with statin drug use.
Your doctor may obtain a vitamin D level (blood test) to assess your vitamin D status, or may recommend you take a daily dose of vitamin D. Either way, this simple change could make a big difference.
CoQ10 is a potent antioxidant that seems to be important for the production of energy within cells, including muscle cells. Statin drugs block the production of cholesterol, but in the same chemical pathway they also block the production of CoQ10 in the body. Some data suggest that taking CoQ10 may lessen the chance for muscle discomfort with statins.
CoQ10 may interfere with certain medications, including the blood thinner Coumadin (warfarin), so, again, be sure to speak with your doctor first before you begin taking it.
If the muscle aches just won't go away, and they are deemed to be caused by the statin drug, your doctor has other prescription drug therapy options available that could take the place of the statin drug and still effectively lower your cholesterol levels.
You could also mention the supplement Red Yeast Rice - it naturally contains a mixture of statin-like agents, but seems less likely to be associated with side effects.
Hopefully, a healthy diet and exercise are enough to keep your cholesterol in check. If not, statins are a very good option, and you can help lessen the risk of side effects by considering the use of vitamin D and CoQ10 with your doctor.
** Information on this web site is provided for informational purposes only and is not intended as a substitute for the advice provided by your physician or other healthcare professional. You should not use the information on this web site for diagnosing or treating a health problem or disease, or prescribing any medication or other treatment. **
Back to blog home >
View Blog By: